Alert archive / Utah / High Wind Warnings in 2023

High Wind Warning 1, NWS Salt Lake City, UT

January 22, 2023Washington County, Utah

NWS Salt Lake City, UT issued this high wind warning at Jan 22, 2023, 2:34 AM MST for Washington County, Utah. It took effect at Jan 22, 2023, 5:00 PM MST. It was in force for 24 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2023, 2:34 AM MST (09:34 UTC)
In effect from
Jan 22, 2023, 5:00 PM MST
Expired
Jan 23, 2023, 5:00 PM MST
In force
24 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 11:04 PM MSTNON-TSTM WND GST 59Harrisburg, UTWHITE REEF - 3440 FT
Jan 23, 4:52 AM MSTNON-TSTM WND GST 61Motoqua, UTBADGER SPRING - 3990 FT
Jan 23, 5:20 AM MSTNON-TSTM WND GST 58Toquerville, UTI-15 AT MP 29 - 3942 FT
Jan 23, 7:40 AM MSTNON-TSTM WND GST 55Shivwits, UTOLD HIGHWAY 91 - 4859 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS75 KSLC 220934
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
234 AM MST Sun Jan 22 2023

UTZ123-230000-
/O.NEW.KSLC.HW.W.0001.230123T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
234 AM MST Sun Jan 22 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST MONDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 corridor
  from Leeds to Pintura in the Black Ridge Canyon and in the
  Gunlock and Motoqua areas.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
404 
WWUS75 KSLC 222017
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
117 PM MST Sun Jan 22 2023

UTZ123-231130-
/O.CON.KSLC.HW.W.0001.230123T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
117 PM MST Sun Jan 22 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 5 PM MST MONDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 corridor
  from Leeds to Pintura as well as Hurricane and La Verkin and
  near the Beaver Dam Mountains.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ103>105-231130-
/O.NEW.KSLC.WI.Y.0002.230123T0500Z-230123T1800Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
117 PM MST Sun Jan 22 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST
MONDAY...

* WHAT...East winds 20 to 30 mph with gusts to 45 mph near canyons
  from Box Elder Canyon to Millcreek Canyon, 25 to 35 mph with 
  gusts to 55 mph for typically prone areas in eastern Davis and 
  eastern Weber Counties from Ogden to Bountiful.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and 
  Salt Lake Valley.

* WHEN...From 10 PM this evening to 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects
  including decorations, garbage cans and lawn furniture. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
897 
WWUS75 KSLC 231004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 AM MST Mon Jan 23 2023

UTZ103>105-231800-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-230123T1800Z/
/O.NEW.KSLC.WI.Y.0003.230123T1200Z-230123T1800Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
304 AM MST Mon Jan 23 2023

...WIND ADVISORY NOW IN EFFECT FROM 5 AM MST UNTIL 11 AM MST THIS
MORNING...

* WHAT...Northeast to east winds 20 to 30 mph with gusts to 45 
  mph near canyons from Box Elder Canyon to Millcreek Canyon, 25 
  to 35 mph with gusts to 55 mph for typically prone areas in 
  eastern Davis and eastern Weber Counties from Ogden to 
  Bountiful.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt
  Lake Valley.

* WHEN...From 5 AM MST until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects
  including decorations, garbage cans and lawn furniture. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ123-240000-
/O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
304 AM MST Mon Jan 23 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 
  corridor from Leeds to Pintura as well as Hurricane and La 
  Verkin and near the Beaver Dam Mountains.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
890 
WWUS75 KSLC 231703
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1003 AM MST Mon Jan 23 2023

UTZ103>105-231815-
/O.CAN.KSLC.WI.Y.0003.000000T0000Z-230123T1800Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
1003 AM MST Mon Jan 23 2023

...WIND ADVISORY IS CANCELLED...

Occasional wind gusts to 45 mph are possible near the Great Salt
Lake in exposed areas. Otherwise, the threat for wind gusts in
excess of 45 mph has ended.

$$

UTZ123-240000-
/O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
1003 AM MST Mon Jan 23 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph near the
  Beaver Dam Mountains, gusts up to 55 mph north of Washington
  City to Pintura. Winds will gradually diminish this afternoon.

* WHERE...Lower Washington County, mainly along the I-15 
  corridor from Leeds to Pintura as well as Hurricane and La 
  Verkin and near the Beaver Dam Mountains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
882 
WWUS75 KSLC 232358
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
458 PM MST Mon Jan 23 2023

UTZ123-240100-
/O.EXP.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
458 PM MST Mon Jan 23 2023

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

The period of strongest winds has passed, therefore the high wind
warning will be allowed to expire. Strong winds along the I-15
corridor from Washington through Cedar City will continue over the
next several hours. Winds may occasionally gust upwards of 45 mph
through about midnight.

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 21, 3:25 PM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Jan 21, 3:25 PM MST, 11 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
325 PM MST Sat Jan 21 2023

.SYNOPSIS...A brief lull in the storm cycle will continue into
Sunday morning, with another quick system bringing light snow to
much of the state Sunday into Monday. Colder temperatures will
build into the region behind this system through much of the rest
of the week.

&&

.SHORT TERM (Through 12Z Tuesday)...A quasi-continental system
will bring a period of light snow to much of Utah, with much
colder temperatures expected in the wake of this system for at
least the short term forecast period. More weather to talk about
than you'd expect given the forecast snow accumulations.

Afternoon satellite and upper air analysis indicates a tightly
wound upper level low across western Washington and an associated
150kt+ jet max. Over the next 24 hours or so, this upper level low
will shift south and east into the Great Basin. The associated
cold front will enter into northwestern Utah Sunday morning around
dawn and cross the state through the day. Given the north-south
jet structure straight from the arctic, this will be a very cold
airmass, with 700mb temperatures falling to near -14C or so behind
the front. This will support a more typical, light snow density
for the state. Right now thinking around trace to 2 inches for the
northern and perhaps central valleys, 2 to 6 inches or so for the
northern mountains. The heaviest snow is expected to fall near
the front, with the Wasatch Front seeing a period of accumulating
snow from roughly 8 AM to 1 PM (though do not expect all locations
to see 5 hours of snow, but rather this is the threat window for
accumulating snow).

The first significant impact to mention will be the combination of
cold temperatures and gusty winds Sunday night into Monday morning
across much of the state. Unsheltered populations and those who
are unprepared for cold temperatures will be at risk of
hypothermia especially along the Wasatch Front (with the lowest
wind chills near canyons), lower Washington County including St.
George, Zion National Park and Bryce Canyon National Park.
Coordination will continue with relevant partners to highlight
this threat...but the current conditions do not quite meet the
criteria for wind chill warnings.

Next up will be the threat for accumulating snow for the lower
elevations of the Glen Canyon area and western Canyonlands Sunday
night into Monday evening. As the upper level low shifts south
into Arizona then east into New Mexico Monday, an area of light
snow will be possible near the front and in the deformation axis
associated with the upper level low. Given accumulating snow is
relatively unusual in these areas, the current forecast is up to 2
inches however there is at least a 30 percent chance of up to 4
inches. Will let the mid shift assess trends and potentially
consider a winter weather advisory for the area.

Not to be left out, those who are familiar with downslope winds
along the Wasatch Front will notice the track of this upper level
low and a modest cold air advection regime between Evanston and
Ogden and consider the potential for strong easterly winds Sunday
night into Monday morning. Looking at the set up, expect this
scenario to primarily favor enhanced canyon winds near most
canyons from roughly Millcreek north and Logan Canyon the Cache
Valley. Thinking right now gusts to 40 mph will be the peak, but
this will bring much colder wind chills near the canyon exits and
the potential for blowing and drifting snow of any remaining snow.
Given this event is just beginning to make it into the high
resolution model window, will let the mid-shift continue to
monitor.

Finally (it's a lot), gusty post-frontal gap winds are expected
across lower Washington County Sunday night into Monday afternoon
or evening. Looking at the set up, think wind gusts to 55 mph is
the most probable forecast...though some of the early high-res
guidance is going quite strong in the Beaver Dam Mountains and
near Black Ridge. Do not have the confidence to issue a high wind
watch at this point but this will need to be monitored.

By Tuesday morning, much colder temperatures will be the main
story across the region.

.LONG TERM (After 12Z Tuesday)...The large-scale pattern for much
of the long term forecast period consists of an amplified ridge
centered off the West Coast with Utah in a north to northwesterly
flow aloft. While this ridge will be difficult to weaken, a series
of shortwave troughs dropping down the leading edge of the ridge
will gradually cause it to retrograde to the west during the end
of next week. However, until that time, expect the airmass to
remain on the cold side, and any precipitation will generally be
light with with low-density snow down to the valley floors.

There is fairly good agreement between global model ensembles
regarding the evolution of the pattern Tuesday through Thursday,
with just some subtleties in how far west each shortwave trough
carves. This spread only impacts temperatures by a few degrees and
snow coverage. Regardless, snow amounts will be light and
confined to northern and central Utah with generally low impacts.
The unsettled pattern will maintain some mixing, but not
particularly strong. Although some valley inversions will develop
given the colder air that will have settled into the area and
generally light winds, there may be some occasional weakening of
inversions as each trough brings a bit of cooling aloft.

Model spread increases towards the end of next week, although the
general trend is for a weakening/retrograde of the upstream
ridge. By Saturday, cluster analysis of global ensembles show all
but one of the four main solutions (the one with the fewest
members) showing a cyclonic flow aloft over Utah. Differences in
the position and strength of the mean trough exist, but there is
good indication for a potential shift in the pattern at the end of
the forecast period.

&&

.AVIATION...KSLC...VFR conditions will persist at the KSLC
terminal through the TAF period. North to northwesterly light
winds will hold through the afternoon and evening before switching
to southerly overnight. Skies will increase in coverage and CIGs
lower as the next storm system moves in over the late morning
hours. Snow/rain showers could lower visibilities and create
mountain obscuration.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
at all terminals in Utah and SW Wyoming through the TAF period.
Diurnally driven light winds will hold through the afternoon and
evening before becoming more erratic and variable in some areas.
Skies will increase in coverage and CIGs lower as the next storm
system moves in over the late morning hours on Sunday. Snow/rain
showers could lower visibilities and create mountain obscuration.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cheng/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:30 AM MSTWinter Weather AdvisorySLCBeaver, Emery, Garfield, Iron, Juab, Kane and 5 more33 hr
Jan 22, 1:17 PM MSTWind AdvisorySLCBox Elder, Davis, Salt Lake, Weber14 hr

Nearby

High Wind Warnings in Utah, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.